Amenability of linear-activity automaton groups

  • Gideon Amir

    Bar-Ilan University, Ramat Gan, Israel
  • Omer Angel

    University of British Columbia, Vancouver, Canada
  • Bálint Virág

    University of Toronto, Toronto, Canada


We prove that every linear-activity automaton group is amenable. The proof is based on showing that a random walk on a specially constructed degree 1 automaton group – the mother group – has asymptotic entropy 0. Our result answers an open question by Nekrashevych in the Kourovka notebook, and gives a partial answer to a question of Sidki.

Cite this article

Gideon Amir, Omer Angel, Bálint Virág, Amenability of linear-activity automaton groups. J. Eur. Math. Soc. 15 (2013), no. 3, pp. 705–730

DOI 10.4171/JEMS/373